West Virginia, 2003

Flash Flood in West Virginia, August 31, 2003

August 31, 2003 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 1:59 PM EST, 6 hours 1 minute earlier.

Area forecast discussion, Aug 31, 1:59 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SUN AUG 31 2003

*********************************************************************
259 PM EDT SUN AUG 31 2003

TONIGHT AND MONDAY...

SURFACE ANALYSIS ILLUSTRATES FRONT UP TO THE TUG FORK WITH STORMS
FILLING IN SOUTH OF IT.  TSTM COMPLEX MOVING ACROSS EASTERN KY TO
AFFECT SOUTHERN CWA LATE THIS AFTN...ALTHOUGH GIVEN CURRENT TRACK IT
SHOULD BE IN NORTHERN HALF OF CWA BY 00Z.  SO WILL KEEP CHANCE POPS
FOR MUCH OF THE EVENING WITH AN INCREASE TO LIKELY TOWARDS DAYBREAK
AS H8-H5 OMEGA PASSES ACROSS NORTHERN ZONES.

NOT EXPECTING STRATUS TO DEVELOP LIKE THE PAST FEW DAYS GIVEN SECTOR
OF ATMOSPHERE WE WILL RESIDE IN.  BY 12Z FRONT ALONG I-70...SO
PATCHY VALLEY FOG OTHERWISE EXPECT CONVECTIVE CLOUDS TO POP BY
14-15Z UNDERNEATH ALREADY PRESENT ALTOCU LAYER.  BESIDES CONTINUED
THREAT OF DOWNPOURS...SEVERE TSTMS POSSIBLE...AS SURFACE DEWPOINTS
CLIMB TO 71-74F...WHICH IN TURN BUMPS SBCAPES TO 1.5 KJ/KG.  AS WAVE
RIDES UP THE FRONT...CLOSE PROXIMITY...AND AFOREMENTIONED
THERMODYNAMIC PROFILE UPPED POPS TO CAT ACROSS EXTREME NORTH WITH
LIKELY DOWN TO CRW-HTS.

PREFER SLIGHTLY WARMER NUMBERS ACROSS THE NORTH MONDAY AS THINGS
WONT GET GOING UNTIL AFTER 16Z.

MONDAY NIGHT THROUGH SUNDAY...

MODELS IF FAIRLY GOOD AGREEMENT THROUGH THIS TIME PERIOD.  ONLY
SMALL TWEAKS DEEMED NECESSARY.  REMAINING IN WET PATTER TO BEGIN
WITH.  12Z GFS IS WETTER THURSDAY AFTERNOON...WITH DISTURBANCE
SLOWER RIDING UP FROM THE SOUTH AND SLOWER MOVING COLD FRONT ALL
TOGETHER.  AS A RESULT...WILL KEEP SLIGHT CHANCE POPS FOR A FEW MORE
HOURS THURSDAY AFTERNOON ACROSS THE EASTERN MOUNTAINS.  GFS DEEPER
THAN ECMWF WITH UPPER LEVEL LOW ACROSS NORTHERN GREAT
LAKES/ONTARIO/QUEBEC REGION BY FRIDAY MORNING.  BY SUNDAY
12Z...ALMOST LOOKS LIKE ECMWF IS TYING TO SET UP A CLOSED LOW TO OUR
SOUTH.  THE DEEPER LOW OF THE MRF SHOWS QUICKER MOVEMENT IN KICKING
OUT THE MOISTURE QUICKER ACROSS THE CENTRAL APPALACHIANS.
OTHERWISE...DRY AS OF NOW...FOR REMAINING PERIODS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

29/KF
*********************************************************************
1025 AM EDT SUN AUG 31 2003

THE WET HOLIDAY WEEKEND CONTINUES AGAIN TODAY.  BATCH OF PRECIP
MOVING ACROSS SERN OH ATT A RESULT OF H7 WAVE PASSING ATOP WARM AIR
ADVECTION IN THE LOWEST 8KFT.  AS FRONT CURRENTLY ACROSS KDAN TO
KTYS TO KEVV MOVES NORTH...IT SHALL BRING HIGHEST AREAL COVERAGE OF
PRECIP TO SOUTHERN AREAS THIS AFTERNOON...THUS LKLY POPS.  K INDICES
RUN WELL INTO THE 30S...PWATS TOP 1.8...AND WARM CLOUD DEPTHS OF
12KFT...ALL POINT TO +RA AGAIN.

ELECTED NOT TO HOIST AN FFA AT THIS TIME GIVEN HARDEST HIT AREAS
RESIDE NORTH OF WHERE HEAVY RAIN AXIS IS ANTICIPATED THIS
AFTERNOON.  NEEDLESS TO SAY AMOUNTS APPROACHING 2.5 OVER THE SOUTH
(WHICH WONT BE THAT HARD TO ATTAIN) SHALL CAUSE CONCERN...FARTHER N
1.5-2.0 IS ALL THATS NEEDED TO CREATE HIGH WATER PROBLEMS.

NOT MUCH TWEAKING TO THE GRIDS OTHER THAN LOWERING TRW CHANCES TO
SCHC AND FINE TUNING HRLY POP GRIDS.

29
*********************************************************************
430 AM EDT SUN AUG 31 2003

SUNDAY AND SUNDAY NIGHT...
BASED ON CURRENT RADAR TRENDS AND MODEL LIFT...APPEARS ETA HAS
MISSED WAVE CAUSING PRECIPITATION TO OUR WEST. THEREFORE...WILL LEAN
A BIT MORE TOWARD THE AVN FOR PRECIPITATION. FRONT WILL GRADUALLY
LIFT NORTHWARD LATER TODAY...ALSO HELPING TO FOCUS SOME
PRECIPITATION. PRECIPITABLE WATER REMAINS IMPRESSIVE...BUT MODEL
DIFFERENCES HAVE CONVINCED ME TO HOLD BACK AS FAR AS A FLOOD WATCH
IS CONCERNED. DAY SHIFT CAN EVALUATE AND ISSUE IF NECESSARY.

MONDAY THROUGH SATURDAY...
MORE UNCERTAINTY ABOUNDS FOR THE EARLY PART OF THE WORK WEEK AS THE
MODELS...WHILE GIVING A SIMILAR SCENARIO...HAVE SOME FAIRLY
SUBSTANTIAL TIMING DIFFERENCES.  EARLY ON...THE GFS LOOKS TO BE IN
BETTER SYNC WITH BRING THE WARM FRONT AND ASSOCIATED RAIN INTO THE
REGION LATE SUNDAY NIGHT INTO MONDAY.  THE ETA IS A TOUCH SLOWER
WITH THIS MOVEMENT AND THAT COULD BE THE RESULT OF UNDER ESTIMATING
THE WAVE CURRENTLY ACROSS KY.  THUS EARLY ON IN THE PERIOD...HAVE
TRENDED TOWARD THE GFS SCENARIO.  BY MONDAY NIGHT...START RELYING
MORE HEAVILY ON THE ETA AS THE GFS HAS UNDER DONE A FAIRLY STRONG
SHORTWAVE EJECTING EASTWARD FROM THE ROCKIES.  THE RESULTS OF THE
STRONGER SHORTWAVE...IS A MORE DEFINE SFC LOW AND A WARM FRONT THAT
MOVES FURTHER NORTH...FOCUSING THE MORE ALONG THE I-70 CORRIDOR.  IT
IS ALSO SLOWER TO MOVE THE FRONT AND MOISTURE PLUME ACROSS THE
REGION ON TUESDAY.  BY WEDNESDAY...MOST OF THE DEEP MOISTURE LOOKS
TO BE TO THE EAST...WHICH MAY BE LEADING TO SOME DRY WEATHER...BUT
WITH LOW LEVEL MOISTURE STILL HANGING AROUND WITH ANOTHER FRONT TO
THE WEST AND SIGNIFICANT SHORTWAVE SHARPENING THE UPPER TROUGH OVER
THE LAKES...HAVE KEPT THE CHANCE FOR SHOWERS.

FOR TEMPERATURES...MONDAY IS CHALLENGING AS THE GUIDANCE IS SPREAD
PRETTY WELL.  OUR PREVIOUS NUMBERS WHERE VERY MUCH IN LINE WITH THE
GFS...BUT UNLESS THE CLOUDS REMAIN FIRMLY ENTRENCHED MOST OF THE
DAY...THE LOWER MAV NUMBERS WILL BE HARD TO MAINTAIN.  AT THIS POINT
THINK THAT SOME BREAKS IN THE CLOUDS SHOULD DEVELOP IN THE WARM
SECTOR SO HAVE RAISED NUMBERS A COUPLE OF DEGREES TOWARD THE MET/FWC
NUMBERS.  HAVE FOLLOW SIMILAR THINKING MONDAY NIGHT OF RAISING MIN
TEMPS IN THE WARM SECTOR.  WITH THE FRONTAL BOUNDARY AND MOISTURE
AXIS MOVING EAST ON TUESDAY...COOLED TEMPS DOWN TOWARD MAV NUMBERS.

RPY/ESS
*********************************************************************
800 PM EDT SAT AUG 30 2003

WILL DO AN UPDATE TO REMOVE THE FLOOD WATCH FOR TONIGHT AND LOWER
THE POPS ACROSS THE FORECAST AREA.  THE FRONT CONTINUES JUST NORTH
OF CRW AND EKN...BUT THE PCPN HAS MOVED OUT AHEAD OF THE FRONT.  BUT
WILL BRING PCPN BACK AFTER MIDNIGHT TO MATCH UP WITH THE LIKELY POPS
SUNDAY.  ONCE AGAIN WILL CANCEL THE FLOOD WATCH FOR TONIGHT.  THE
TEMPERATURES ARE ON TRACK AND WILL LET STAND AS THEY ARE FOR NOW.

ELW

********************************************************************
Hazardous weather outlook, Aug 31, 2:48 PM EST, 5 hours 12 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010143-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

ABUNDANT MOISTURE REMAINS IN THE ATMOSPHERE WITH A FRONT STRETCHING
ACROSS THE REGION. THIS WILL ALLOW FOR THUNDERSTORMS PRODUCING HEAVY
RAINFALL. LOCALIZED FLOODING PROBLEMS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...

THERE IS TWO FOLD THREAT OF HAZARDOUS WEATHER TOMORROW...ONE BEING
THE CONTINUED CHANCE OF SEEING HIGH WATER PROBLEMS...AS THE
ATMOSPHERE REMAINS TROPICAL.  SECOND THE CHANCE FOR SEVERE
THUNDERSTORMS FROM CLARKSBURG TO CHARLESTON TO WILLIAMSON AND POINTS
WEST.  DAMAGING WINDS SHALL BE THE PRIMARY THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 31, 5:54 PM EST, 2 hours 6 minutes before
WVZ036-037-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT SUN AUG 31 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CONCERNING HEAVY RAINFALL...

HEAVY RAINFALL WAS AFFECTING PORTIONS OF NICHOLAS AND FAYETTE
COUNTIES THIS EVENING.

IN NICHOLAS COUNTY...MT NEBO REPORTED TWO TO TWO AND A HALF
INCHES RAINFALL IN A SHORT TIME...WITH SOMEWHAT LESS THAN THAT JUST
TO THE NORTH IN SUMMERSVILLE.  THE RAINFALL IN MT NEBO WAS ENOUGH TO
FILL ROADSIDE DITCHES.  ADDITIONAL RAINFALL OVER THE SOUTHWEST HALF
OF NICHOLAS COUNTY WILL SPREAD OVER THE REMAINDER OF THE COUNTY
THROUGH 8 PM.  MINOR NUISANCE FLOODING...SUCH AS WATER BACKING UP IN
POOR DRAINAGE AREAS OR PONDING ON ROADWAYS...CAN BE EXPECTED.  SMALL
QUICK RESPONSE CREEKS WILL ALSO CONTINUE TO RISE.

A FLASH FLOOD WARNING ME BE NEEDED FOR NICHOLAS COUNTY IF HEAVY
RAINFALL PERSISTS OVER THE SAME AREAS.

IN WEBSTER COUNTY...THERE HAS BEEN WATER ON ROADS IN OAK HILL...BUT
THE RAIN HAS ALL BUT EXITED THAT COUNTY.  NO MORE THAN MINOR
RESIDUAL FLOODING IS EXPECTED THERE.

REMEMBER TO KEEP SMALL CHILDREN AWAY FROM SMALL CREEKS THAT ARE
SWOLLEN AND FLOWING FAST...AND DO NOT DRIVE ACROSS ROADWAY THAT IS
COVERED BY WATER...ESPECIALLY MOVING WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END / TRM
Special weather statement, Aug 31, 5:58 PM EST, 2 hours 2 minutes before
WVZ036-037-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT SUN AUG 31 2003...CORRECTED COUNTY REFERENCE...

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CONCERNING HEAVY RAINFALL...

HEAVY RAINFALL WAS AFFECTING PORTIONS OF NICHOLAS AND FAYETTE
COUNTIES THIS EVENING.

IN NICHOLAS COUNTY...MT NEBO REPORTED TWO TO TWO AND A HALF
INCHES RAINFALL IN A SHORT TIME...WITH SOMEWHAT LESS THAN THAT JUST
TO THE NORTH IN SUMMERSVILLE.  THE RAINFALL IN MT NEBO WAS ENOUGH TO
FILL ROADSIDE DITCHES.  ADDITIONAL RAINFALL OVER THE SOUTHWEST HALF
OF NICHOLAS COUNTY WILL SPREAD OVER THE REMAINDER OF THE COUNTY
THROUGH 8 PM.  MINOR NUISANCE FLOODING...SUCH AS WATER BACKING UP IN
POOR DRAINAGE AREAS OR PONDING ON ROADWAYS...CAN BE EXPECTED.  SMALL
QUICK RESPONSE CREEKS WILL ALSO CONTINUE TO RISE.

A FLASH FLOOD WARNING ME BE NEEDED FOR NICHOLAS COUNTY IF HEAVY
RAINFALL PERSISTS OVER THE SAME AREAS.

IN FAYETTE COUNTY...THERE HAS BEEN WATER ON ROADS IN OAK HILL...BUT
THE RAIN HAS ALL BUT EXITED THAT COUNTY.  NO MORE THAN MINOR
RESIDUAL FLOODING IS EXPECTED THERE.

REMEMBER TO KEEP SMALL CHILDREN AWAY FROM SMALL CREEKS THAT ARE
SWOLLEN AND FLOWING FAST...AND DO NOT DRIVE ACROSS ROADWAY THAT IS
COVERED BY WATER...ESPECIALLY MOVING WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END / TRM

The radar

The Charleston,WV radar (KRLX), 115 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
August 31, 8:00 PM EST to 10:00 PM EST
Where
Webster County, 2 mi E of Diana
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Small streams feeding into the Holly River flooded roads around Jumbo and Skelt. Four people were evacuated. A few miles south, the nearest cooperative observer measured 2.26 inches of rain during the 24 hour period, that included this event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334650.